Hail, Logan
- When
- June 1, 4:27 PM MST to 4:40 PM MST
- Where
- Logan County, 1.72 mi ENE of Sterling Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.630, -103.240
A slow moving thunderstorm produced up to golf ball size hail and flooding in the town of Sterling. A weaker storm to the east produced hail up to 1 inch in the Haxtun area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A slow moving thunderstorm produced up to golf ball size hail and flooding in the town of Sterling. A weaker storm to the east produced hail up to 1 inch in the Haxtun area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 1, 2:08 PM MST, 2 hours 19 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 308 PM MDT Sat Jun 1 2024 .KEY MESSAGES... - Afternoon showers/thunderstorms today, strongest east of a line from Sterling to Limon where a few could become severe. - Still a chance of a couple severe storms Sunday over the northeast corner of the state - Summer heat through most of next week, with a few 90 degree readings over the plains. && .SHORT TERM /Through Sunday/... Issued at 222 PM MDT Sat Jun 1 2024 Dry line is currently a little west of a line from Sterling to Limon. The dry line will progress eastward through the rest of the afternoon and be east of the area by early evening. ML CAPE is expected to reach 2000 J/kg. This combined with 0-6km Bulk Shear of 35-40 knots should produce a few supercell thunderstorms. Large hail up to tennis ball size and damaging winds will be possible with these thunderstorms. To the west of the dry line, ML CAPE only reaches 500 J/kg. Dew points are falling into the 20s and 30s which will result in high-based showers and thunderstorms. Gusty outflow winds to 50 mph will be the main threat with these thunderstorms. The showers and storms come to an end this evening as the airmass stabilizes. For Sunday, a wave embedded in the westerly flow aloft will track across the region. At the surface, lee side trough will extend from far eastern Colorado north-northeast into South Dakota. Best lift from the passing wave will be over northern Colorado into Wyoming. Isolated high-based showers are expected to form over far northern Colorado. Eventually an organized outflow from the storms in Wyoming dives south and increases low level moisture which will bring a better chance for rainfall. Over the far northeast corner of Colorado where it will be more unstable, a severe storm or two will be possible. Airmass continues to warm Sunday, with highs across northeast Colorado expected to reach the mid to upper 80s. && .LONG TERM /Sunday night through Saturday/... Issued at 255 PM MDT Sat Jun 1 2024 Zonal flow is expected across the CWA Sunday night well into Monday, then a weak upper trough moves across Monday night into Tuesday. There is neutral synoptic scale energy over the CWA Sunday night with weak upward motion Monday through most of Monday night. Downward vertical velocity is progged on Tuesday. Looking at moisture, precipitable water values are progged in the 0.30 to 0.80 inch range Sunday night, then they increase into the 0.50 to 1.10 inch range Monday afternoon and night, then they decrease again Tuesday. For CAPE, models show values under 1,000 J/kg over the far northeast corner Sunday night. On Monday afternoon and evening there is limited CAPE, under 600 J/kg, over much of the CWA with slightly higher values over the far northeast corner. There is no CAPE progged on Tuesday. So for pops, will go with 10-30%s over the far northeast corner Sunday evening, then 10-20%s for the northern half of the CWA Monday afternoon and evening. That's it. Temperatures stay above seasonal normals through the periods, with both Monday's and Tuesday's highs very closed to Sunday's readings. The plains will see mid 80s to lower 90s both days for highs. For that later days, Wednesday through Saturday, models have upper ridging to dominate the weather for the forecast area into Friday. The center of an upper ridge is over southern Utah Wednesday, then central New Mexico on Thursday. By Friday, the upper ridge axis is pushed west and northwest of Colorado due to a strong upper low over the Great Lakes. By Saturday, the upper ridge axis moves back east towards and into Colorado. Moisture is sparse Wednesday, Thursday and Saturday, with a bit more progged on Friday. Overall, it will be dry and pretty warm with the only decent chance of showers and thunderstorms to be on Friday. && .AVIATION /18Z TAFS through 18Z Sunday/... Issued at 1131 AM MDT Sat Jun 1 2024 Light and variable winds are expected continue until showers and thunderstorms develop. The showers and storms in the Denver area are expected to be weak and high-based. Gusty outflow winds will occur with the convection with a few wind shifts expected for the Denver airports between 20Z and 01Z. Convection dies off after 01Z and winds slowly return to south/southwest drainage flow Saturday evening. For Sunday, VFR to prevail. Any shower/thunderstorm activity is expected to stay well north of the Denver area. West-northwest winds will increase after 18Z with gusts to 25 knots. && .HYDROLOGY... Issued at 255 PM MDT Sat Jun 1 2024 Alpine snowmelt will increase runoff the next few days. Hydrologic forecasts from the River Forecast Centers show a few streams getting to action stage by Monday or Tuesday, which means flows will be high and fast but flooding threat appears limited. Please use caution and respect these fast moving and cold flows in the high country. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM....RJK AVIATION.....Meier HYDROLOGY....RJK/Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1101 AM MDT Sat Jun 1 2024 COZ030>051-021715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1101 AM MDT Sat Jun 1 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms will be possible across the eastern plains late this afternoon and evening. The main severe weather threat will be along and east of a line from Fort Morgan to Limon. Large hail and damaging winds will be the primary threats, although an isolated tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dry conditions are expected over the forecast area for much of the coming week. A chance of afternoon and evening showers and thunderstorms will return on Friday. Temperatures look to be above seasonal normals all week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 pm, mainly over the rural eastern plains.
Special Weather Statement
National Weather Service Denver CO
301 PM MDT Sat Jun 1 2024
COZ046-049-012145-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
301 PM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON COUNTY
THROUGH 345 PM MDT...
At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Cottonwood Valley, or 21 miles north of Limon,
moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lindon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.
&&
LAT...LON 3950 10370 3957 10375 3957 10371 3964 10371
3981 10345 3961 10327
TIME...MOT...LOC 2101Z 246DEG 22KT 3958 10364
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MENSCHSpecial Weather Statement
National Weather Service Denver CO
318 PM MDT Sat Jun 1 2024
COZ046-049-012200-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
318 PM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES THROUGH 400 PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Thurman, or 21 miles northwest of Flagler, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Thurman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.
&&
LAT...LON 3957 10315 3945 10316 3941 10339 3951 10348
3974 10304 3957 10295
TIME...MOT...LOC 2118Z 246DEG 19KT 3949 10338
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MENSCHSpecial Weather Statement
National Weather Service Denver CO
325 PM MDT Sat Jun 1 2024
COZ042-048-012215-
Logan County CO-Northeast Weld County CO-
325 PM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WELD AND
NORTHWESTERN LOGAN COUNTIES THROUGH 415 PM MDT...
At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Panorama Point, or 19 miles southwest of Kimball,
moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Westplains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 4096 10339 4072 10355 4094 10397 4100 10393
4100 10353
TIME...MOT...LOC 2125Z 296DEG 17KT 4099 10384
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MENSCHSpecial Weather Statement National Weather Service Denver CO 416 PM MDT Sat Jun 1 2024 COZ048-012300- Logan County CO- 416 PM MDT Sat Jun 1 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LOGAN COUNTY THROUGH 500 PM MDT... At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near Lorenzo, or 9 miles south of Sidney, moving east at 15 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Twin Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern Colorado. && LAT...LON 4086 10267 4095 10311 4100 10310 4100 10266 TIME...MOT...LOC 2216Z 278DEG 13KT 4100 10300 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH MENSCH
Special Weather Statement
National Weather Service Denver CO
426 PM MDT Sat Jun 1 2024
COZ048-012315-
Logan County CO-
426 PM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LOGAN COUNTY
THROUGH 515 PM MDT...
At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of North Sterling Reservoir, or 15 miles northwest of
Sterling, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Sterling Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 4089 10305 4069 10341 4076 10352 4100 10331
4100 10325
TIME...MOT...LOC 2226Z 224DEG 20KT 4078 10341
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MENSCHSpecial Weather Statement
National Weather Service Denver CO
429 PM MDT Sat Jun 1 2024
COZ048-012315-
Logan County CO-
429 PM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LOGAN COUNTY THROUGH 515
PM MDT...
At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of North Sterling Reservoir, or 6 miles north of
Sterling, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Iliff and Padroni.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 4064 10318 4072 10332 4091 10312 4078 10291
TIME...MOT...LOC 2228Z 209DEG 9KT 4070 10324
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MENSCHThe Cheyenne radar (KCYS), 144 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
8 hail, 1 flash flood. Local standard time, as filed.
Also estimated 55 to 60 mph winds.
Reports of flooded roads with water 2 to 3 feet deep in some areas. Hail clogged the city's storm drains. The basements of the Logan County Courthouse and the courthouse annex flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176221, 1176222, 1176224, 1176227, 1176228, 1176223, 1176226, 1176225, 1176219.